COMMENTARY

Are Various Babesia Species a Missed Cause for Hypereosinophilia? A Follow-up on the First Reported Case of Imatinib Mesylate for Idiopathic Hypereosinophilia

James L. Schaller, MD, MAR; Glenn A. Burkland, DMD; PJ Langhoff

Disclosures

February 27, 2007

Background

When Drs. Schaller and Burkland were sent readers' responses to their 2001 MedGenMed article "Rapid and Complete Control of Idiopathic Hypereosinophilia With Imatinib Mesylate", they submitted the following reply as an update.

Abstract

Introduction: In 2001 we reported the first case of use of imatinib mesylate (Gleevec) for treatment of idiopathic hypereosinophilia syndrome (HES). These findings have been replicated in some patients with HES. After 1 year of taking imatinib, the patient stopped this medication, and during the last 5 years the patient has not experienced a relapse. He has, however, recently been diagnosed with babesiosis. This new diagnosis might relate to his HES.
Methods: After 6 years we decided to follow up on this patient's treatment. We interviewed the patient, his son, his aunt, and 2 consulting physicians and also reviewed relevant laboratory results to determine whether his HES had returned and whether his residual morbidity had changed.
Results: The patient has had no relapse of HES and his eosinophil counts have remained low-normal. He was recently diagnosed with babesiosis, and was prescribed atovaquone and azithromycin with a significant decrease in morbidity. His eosinophil cationic protein levels have also fallen to low-normal since starting atovaquone and azithromycin.
Discussion: New Babesia species are emerging as human infections. Most do not have available antibody or polymerase chain reaction diagnostic testing at this time. Manual differential examinations are of variable utility due to low numbers of infected red blood cells, suboptimal technique, and limited experience. Therefore, a diagnosis might need to be empirical at times, and should be based on signs and symptoms.
Conclusion: The patient has not relapsed in the 5 years that he has not been taking imatinib. Babesiosis should be added to the many possible causes of HES. It is unknown how often babesiosis causes HES as well as what percentage of HES patients have babesiosis.

 

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....